Hail, Pike
- When
- January 11, 6:45 AM EST
- Where
- Pike County, 1.8 mi NE of Reidsboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.150, -84.360
A member of the general public reported 0.75 inch hail just south of Williamson.
A strong upper low over the Southern Plains pushed into the Deep South during the day. A surface low, located over the Mid South, moved east into the Tennessee Valley, bringing a weak warm front across north Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A strong upper low over the Southern Plains pushed into the Deep South during the day. A surface low, located over the Mid South, moved east into the Tennessee Valley, bringing a weak warm front across north Georgia. Isolated strong thunderstorms developed across north and central Georgia during the morning and early afternoon hours, producing a few reports of 0.75 inch hail, mainly across extreme north Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 11, 4:03 AM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 403 AM EST WED JAN 11 2012 .SHORT TERM /TODAY THROUGH THURSDAY NIGHT/... LATEST SURFACE ANALYSIS SHOWS THE MAIN SURFACE LOW JUST EAST OF THE MEMPHIS AREA. THE COLD FRONT IS SWEEPING THROUGH ALABAMA AND SHOULD BE NEAR THE AL/GA BORDER BY 12Z. THERE ARE SOME ISOLATED TO SCATTERED THUNDERSTORMS WITH THIS SYSTEM BUT NO SEVERE STORMS AS OF YET. A FEW REPORTS OF PEA TO DIME SIZE HAIL ACROSS AL BUT THAT HAS BEEN IT SO FAR. THIS IS A FAST MOVING COLD FRONT AND IT SHOULD BE EAST OF OUR CWA BY 18Z. AS IT MOVES THROUGH IT CONTINUES TO LOOK LIKE THE BIGGEST THREAT WILL BE DAMAGING WINDS...ESPECIALLY WITH ANY BOWING SECTIONS OF THE LINE. THE MODELS STILL SHOW THE LOW LEVEL JET MOVING ACROSS OUR AREA WITH THE FRONT BUT THEY ARE SHOWING THE CAPE OUT AHEAD OF THE FRONT. MUCAPES EXPECTED AROUND 300 J/KG WITH 0-6KM BULK SHEAR PEAKING AROUND 60KT BETWEEN 12-18Z. LIFTED INDICES ARE STRONGEST RIGHT AT 12Z ALONG THE GA/AL BORDER WITH READINGS IN THE 0 TO -2 RANGE. COULD NOT RULE OUT AN ISOLATED TORNADO OR TWO WITH THIS ENVIRONMENT. ONCE THIS FRONT MOVES EAST OF THE AREA DRIER AIR BEGINS TO MOVE INTO THE REGION. THERE IS A SECOND...MUCH DRIER COLD FRONT THAT SWEEPS THROUGH THE STATE THU AND THIS IS THE FRONT THAT WILL USHER IN THE COLDER AIRMASS. TEMPS ARE EXPECTED TO DROP TO NEAR OR EVEN SLIGHTLY BELOW SEASONAL NORMS THU/FRI. .LONG TERM /FRIDAY THROUGH TUESDAY/... MODELS CONTINUE TO SHOW A DRY AND CHILLY TREND INTO THE BEGINNING OF NEXT WEEK. TEMPS WILL BE ON AVERAGE ALMOST 10-15 DEG COOLER THAN WE HAVE SEEN OVER THE PAST FEW DAYS. LOOKS LIKE THESE DRY CONDITIONS WILL CONTINUE THROUGH AT LEAST MON AS NEXT FRONTAL SYSTEM LOOKS TO MOVE INTO NW GA TUESDAY. HAVE INCREASED POPS FOR DAY 7 INTO THE SLIGHT/CHANCE RANGE. && .AVIATION... 06Z UPDATE... EXPECT CONDITIONS TO CONTINUE TO DETERIORATE WITH LIFR-IFR CIGS AT MOST SITES BY 08Z...THEN CONTINUING INTO MID MORNING...BEFORE IMPROVING BACK INTO THE MVFR- LOW VFR RANGE DURING THE AFTERNOON. VSBYS GENERALLY IN THE MVFR RANGE THIS MORNING IN LIGHT RAIN AND FOG...BUT MAY SEE VSBYS DROP INTO THE IFR RANGE IN HEAVIER SHOWERS AND ISOLATED STORMS. LOOK FOR BEST CHANCE FOR CONVECTION FROM 11Z TO 18Z. SOUTHEAST WINDS 6 TO 10 KTS EARLY...BUT BECOMING MORE SOUTHWEST TO WEST AFTER SUNRISE WITH SPEEDS IN THE 10 TO 15 KT RANGE WITH GUSTS TO 22 KTS POSSIBLE IN THE AFTERNOON. //ATL CONFIDENCE...06Z UPDATE... LOW TO MEDIUM CONFIDENCE ALL ELEMENTS. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 60 41 59 27 / 100 10 10 10 ATLANTA 58 43 54 26 / 80 10 10 10 BLAIRSVILLE 57 42 50 24 / 100 20 20 10 CARTERSVILLE 60 43 53 25 / 80 10 10 10 COLUMBUS 61 44 60 29 / 50 0 5 10 GAINESVILLE 57 42 54 26 / 100 20 10 10 MACON 64 42 63 29 / 90 0 5 10 ROME 62 44 52 24 / 80 20 20 10 PEACHTREE CITY 58 40 57 24 / 80 10 5 10 VIDALIA 67 46 68 34 / 100 0 5 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 509 AM EST WED JAN 11 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 509 AM EST WED JAN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS EXPECTED THIS MORNING ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A FAST MOVING COLD FRONT WILL SWEEP THROUGH THE STATE THIS MORNING. THIS FRONT IS EXPECTED TO BE EAST OF THE AREA BY 1PM. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM THUNDERSTORMS THIS MORNING WILL BE GUSTY WINDS...LIGHTNING...AND SMALL HAIL. .DISCUSSION... SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO THE AREA FROM THE WEST THIS MORNING. CAPES EXPECTED AROUND 300 WITH LIFTED INDICES EXPECTED IN THE 0 TO -2 RANGE BY 10AM. THIS COMBINED WITH WIND SHEAR WILL LEAD TO ISOLATED THUNDERSTORMS THAT COULD PRODUCE GUSTY WINDS...LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 AM EST WED JAN 11 2012
GAZ041-042-111000-
438 AM EST WED JAN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN CARROLL AND
HARALSON COUNTIES UNTIL 500 AM EST...
AT 434 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOWDON...MOVING NORTH AT 60 MPH.
THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA TO DIME-SIZED
HAIL...WIND GUSTS TO 35 MPH...AND OCCASIONAL CLOUD-TO-GROUND
LIGHTNING AS IT MOVES NORTHEAST ACROSS MOUNT
ZION...WACO...BREMEN...AND BUCHANAN.
&&
LAT...LON 3391 8517 3390 8504 3382 8504 3380 8497
3379 8496 3346 8514 3352 8532 3355 8532
TIME...MOT...LOC 0936Z 202DEG 53KT 3358 8519
19SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 AM EST WED JAN 11 2012
GAZ053-111045-
511 AM EST WED JAN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN COWETA COUNTY UNTIL 545 AM EST...
AT 507 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MORELAND...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OF 35 MPH AND HAIL UP TO DIME SIZE ARE LIKELY AS THIS
STORM MOVES ACROSS COWETA COUNTY THROUGH 545 AM EST. SOME LOCATIONS
IN THE PATH OF THE STORM INCLUDE MORELAND...GRANTVILLE...TURIN...
SHARPSBURG AND NEWNAN.
&&
LAT...LON 3345 8480 3338 8459 3322 8468 3322 8469
3323 8470 3323 8472 3322 8485 3323 8489
TIME...MOT...LOC 1011Z 205DEG 46KT 3328 8473SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 AM EST WED JAN 11 2012
GAZ044-054-111100-
527 AM EST WED JAN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN FAYETTE AND SOUTHERN FULTON COUNTIES UNTIL 600 AM EST...
AT 524 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TYRONE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OF 35 MPH AND HAIL UP TO PEA SIZE ARE LIKELY AS THIS
STORM MOVES ACROSS FAYETTE AND FULTON COUNTIES THROUGH 600 AM EST.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE TYRONE...
PALMETTO...SANDY CREEK...UNION CITY...FAIRBURN AND COLLEGE PARK.
&&
LAT...LON 3369 8464 3366 8442 3365 8442 3364 8446
3359 8446 3336 8458 3340 8462 3344 8463
3348 8463 3350 8461 3351 8474
TIME...MOT...LOC 1026Z 203DEG 45KT 3346 8465SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EST WED JAN 11 2012
GAZ033-044-045-111115-
545 AM EST WED JAN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN NORTHWESTERN DEKALB AND CENTRAL FULTON COUNTIES UNTIL 615 AM
EST...
AT 542 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR EAST POINT...MOVING NORTHEAST AT
55 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS OF 35 MPH ARE LIKELY AS
THIS STORM MOVES ACROSS NORTHWESTERN DEKALB AND CENTRAL FULTON
COUNTIES THROUGH 615 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE LAKEWOOD PARK...HAPEVILLE...EAST POINT...CASCADE
HEIGHTS...EDGEWOOD...DRUID HILLS...VIRGINIA HIGHLAND...SWEET
AUBURN...ATLANTIC STATION...PIEDMONT PARK...GRANT PARK...TURNER
FIELD AND MIDTOWN.
&&
LAT...LON 3375 8457 3383 8445 3385 8446 3388 8444
3391 8445 3398 8437 3401 8440 3396 8427
3392 8426 3390 8423 3366 8440 3369 8461
TIME...MOT...LOC 1044Z 207DEG 56KT 3372 8449The Atlanta radar (KFFC), 30 km away, was scanning. The volume nearest the first event began at 11:46 UTC.
4 hail. Local standard time, as filed.
A member of the general public reported 0.75 inch hail just south of Williamson.
A United States Forest Service Employee reported 0.75 inch hail in the Villanow area.
A member of the general public reported 0.88 inch hail on Corporate Drive in Dalton.
A trained storm spotter reported 0.75 inch hail near Chatsworth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359214, 359211, 359212, 359213.